14. Acquired Thrombocytopenia

  1. Alvin H. Schmaier MD and
  2. Hillard M. Lazarus MD, FACP
  1. Theodore E. Warkentin MD, BSc(Med), FRCP(C), FACP1 and
  2. Andrew E. Warkentin BHSc(Hon)2

Published Online: 22 SEP 2011

DOI: 10.1002/9781444345254.ch14

Concise Guide to Hematology

Concise Guide to Hematology

How to Cite

Warkentin, T. E. and Warkentin, A. E. (2011) Acquired Thrombocytopenia, in Concise Guide to Hematology (eds A. H. Schmaier and H. M. Lazarus), Wiley-Blackwell, Oxford, UK. doi: 10.1002/9781444345254.ch14

Editor Information

  1. Case Western Reserve University, University Hospitals Case Medical Center, Cleveland, OH, USA

Author Information

  1. 1

    Michael G. DeGroote School of Medicine, McMaster University, Hamilton, ON, Canada

  2. 2

    Faculty of Medicine, University of Toronto, Toronto, ON, Canada

Publication History

  1. Published Online: 22 SEP 2011
  2. Published Print: 4 NOV 2011

ISBN Information

Print ISBN: 9781405196666

Online ISBN: 9781444345254

SEARCH

Keywords:

  • disseminated intravascular coagulation;
  • hemolytic-uremic syndrome (HUS);
  • heparin-induced thrombocytopenia;
  • immune thrombocytopenia;
  • petechiae;
  • purpura;
  • thrombotic thrombocytopenic purpura (TTP)

Summary

Thrombocytopenia—a pathological reduction in platelet count—has five major explanations: decreased platelet production, hemodilution (usually postoperative), sequestration (hypersplenism), increased platelet consumption, and increased platelet destruction. Consumptive thrombocytopenic disorders include thrombin-mediated (disseminated intravascular coagulation), septicemia, and thrombotic microangiopathy (thrombotic thrombocytopenic purpura, hemolytic-uremic syndrome), whereas platelet destruction infers increased platelet clearance due to platelet-reactive autoantibodies, alloantibodies, or drug-dependent antibodies. The adverse drug reaction, heparin-induced thrombocytopenia, combines these concepts of platelet consumption and destruction, as the pathogenic antibodies bind to platelet factor 4/heparin complexes on platelet surfaces, but results in increased platelet activation, hypercoagulability, and a prothrombotic state. When faced with a thrombocytopenic patient, the clinician must ask: what is the probable cause of the patient's thrombocytopenia? The answer to that question indicates whether the patient's major risk is bleeding, thrombosis, or increased mortality (due to multiorgan dysfunction), and what the appropriate therapies might be.